To describe a case of acetylcholinesterase inhibitor (AChEI) toxicosis with ventilatory failure that was successfully treated with mechanical ventilation (MV).Key Findings
A 7-year-old, female spayed German Short-haired Pointer, presented with acute onset ptyalism, generalized muscle tremors, and diarrhea. Physical examination findings included evidence of muscarinic overstimulation in the parasympathetic nervous system (eg, diarrhea, ptyalism, lacrimation), and nicotinic overstimulation in the sympathetic nervous system (tachycardia), central nervous system (agitation), and the neuromuscular junction (eg, diffuse muscle fasciculations, tetraparesis). Point-of-care testing demonstrated hyperlactatemic metabolic acidosis and respiratory acidosis (hypoventilation). Hypoventilation progressed to respiratory failure and the dog lost its gag reflex necessitating emergency endotracheal intubation and MV. Additional treatments included atropine, parenteral antimicrobials (for aspiration pneumonia), pralidoxime, and supportive care. Weaning from the ventilator was achieved in 4 days. The dog was administered supplemental oxygen for 24 hours, and discharged 48 hours later with improved neurologic function and normal respiratory drive. Whole blood acetylcholinesterase activities measured on day 0, 2, and 4 and were consistent with AChEI toxicity.New or Unique Information Provided
Specific AChEI toxicity (ie, carbamate and organophosphate) has been reported in the veterinary literature with good prognosis for survival and hospital discharge. While the existing veterinary literature suggests that ventilatory failure is rare in this disease syndrome, consideration for treatment with MV must be made for patients that develop respiratory failure (associated with hypoventilation, bronchoconstriction, bronchorrhea, or aspiration pneumonia).